Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 95, NWS Great Falls, MT

July 19, 2007Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 19, 2007, 5:31 PM MDT for Hill County, Montana. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2007, 5:31 PM MDT (23:31 UTC)
Expired
Jul 19, 2007, 6:15 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Hill County, MT

The radar

The Great Falls radar (KTFX), 147 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:40 PM MDTTSTM WND GST 703 N Inverness, MTESTIMATED 60-70 MPH WINDS.
Jul 19, 5:40 PM MDTHAIL 13 N Inverness, MT
Jul 19, 5:40 PM MDTNON-TSTM WND GST 703 N Inverness, MTESTIMATED 60-70 MPH WINDS.
Jul 19, 5:42 PM MDTTSTM WND GST 641 W Inverness, MTINVERNESS DOT SENSOR
Jul 19, 5:42 PM MDTNON-TSTM WND GST 641 W Inverness, MTINVERNESS DOT SENSOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
2401 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 192331
SVRTFX
MTC041-200015-
/O.NEW.KTFX.SV.W.0095.070719T2331Z-070720T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
531 PM MDT THU JUL 19 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 615 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR INVERNESS...MOVING NORTH AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE INVERNESS.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4848 11074 4847 11058 4898 11035 4898 11073

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 192353
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 PM MDT THU JUL 19 2007

MTC041-200015-
/O.CON.KTFX.SV.W.0095.000000T0000Z-070720T0015Z/
HILL MT-
553 PM MDT THU JUL 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN HILL COUNTY...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES NORTHWEST OF RUDYARD...MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL NORTHWESTERN HILL 
COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4856 11073 4855 11056 4898 11035 4898 11073

$$

THOMSON
000 
WWUS55 KTFX 200015
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT THU JUL 19 2007

MTC041-200025-
/O.EXP.KTFX.SV.W.0095.000000T0000Z-070720T0015Z/
HILL MT-
615 PM MDT THU JUL 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HILL COUNTY
EXPIRES AT 615 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4856 11073 4855 11056 4898 11035 4898 11073

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:36 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 19, 3:36 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
336 PM MDT THU JUL 19 2007

...UPDATED FIRE WEATHER DISCUSSION...

.DISCUSSION...

TONIGHT THROUGH SATURDAY...SOUTHWEST FLOW ALOFT ALONG WITH VERY
WARM TO HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. MAIN
FORECAST PROBLEM DURING THE PERIOD WILL BE TO FIGURE OUT THE
SITUATION WITH THUNDERSTORMS. FRONT NEAR A BUTTE-GREAT FALLS LINE
AT MID-AFTERNOON ON THURSDAY WILL MOVE EAST THIS EVENING AND
SHOULD BE EAST OF THE FORECAST AREA AFTER MIDNIGHT. STILL EXPECT
THUNDERSTORMS TO DEVELOP NEAR AND AHEAD OF THE FRONT. IT IS QUITE
UNSTABLE NEAR AND AHEAD OF THE COLD FRONT SO WILL CONTINUE TO
FORECAST STRONGER THUNDERSTORMS. FOR FRIDAY AIRMASS WILL AGAIN BE
UNSTABLE THOUGH NOT QUITE AS UNSTABLE AS TODAY. EXPECT A WEAK
SHORTWAVE TO MOVE NORTHEAST THROUGH THE AREA LATER IN THE
AFTERNOON AND EVENING. THUS WILL CONTINUE THE IDEA OF SLIGHT
CHANCE OF THUNDERSTORMS. ON SATURDAY COULD AGAIN SEE A WEAK
SHORTWAVE BUT MODELS ARE INDICATING A LESS UNSTABLE AIRMASS IF NOT
A STABLE AIRMASS. HAVE GONE WITH A MOSTLY DRY FORECAST. BLANK

SATURDAY NIGHT THROUGH TUESDAY NIGHT...SOUTHWESTERLY FLOW ALOFT
WILL BE OVER THE FORECAST AREA DURING THIS PERIOD...WITH AN UPPER
LEVEL RIDGE OF HIGH PRESSURE CREEPING WESTWARD WITH TIME. IN
ESSENCE...EXCEPTIONAL WARMTH IS EXPECTED TO CONTINUE THROUGH THE
FORECAST PERIOD. INITIALLY...THE ORIGINS OF THE FLOW ALOFT WILL BE
DRY...WITH A LOW PROBABILITY OF THUNDERSTORM ACTIVITY. OVER
TIME...DISTURBANCES WITHIN THE RIDGE WILL MOVE INTO THE
AREA...INCREASING THE POSSIBILITY FOR THUNDERSTORM ACTIVITY OVER
THE SOUTHWEST AND CENTRAL MOUNTAIN RANGES. ALSO...THE RIDGE IS
EXPECTED TO BE IN A POSITION BY TUESDAY...WHERE A WEAK MONSOON
MOISTURE TAP WOULD BE PRESENT. IF SUFFICIENT MOISTURE
EXISTS...TUESDAY AND WEDNESDAY AFTERNOON THUNDERSTORM POTENTIAL
MAY BE INCREASED. ZUMPFE

WEDNESDAY THROUGH THURSDAY...A STRONG UPPER LEVEL RIDGE WILL REMAIN
OVER THE REGION FOR A CONTINUED HOT AND MOSTLY DRY WEATHER PATTERN.
HOWEVER...THERE WILL BE ISOLATED...MAINLY AFTERNOON THROUGH EARLY
NIGHTTIME THUNDERSTORMS. WILLIAMSON DC

&&

.AVIATION...
UPDATED 1802Z.
A MORE UNSTABLE SOUTHWEST FLOW ALOFT WILL BE OVER SOUTHWEST AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING. WEAK DISTURBANCES
IN THE FLOW WILL BRING AT LEAST ISOLATED THUNDERSTORMS TO THE AREA
DURING THIS TIME. HOWEVER...THE AIRMASS WILL BE ESPECIALLY UNSTABLE
EAST OF KCTB AND KGTF...AND A WEAK COLD FRONT MOVING THROUGH THAT
AREA THIS AFTERNOON AND EVENING WILL PROVIDE A GOOD FOCUS FOR
THUNDERSTORMS THERE. SOME STORMS THERE COULD BE SEVERE WITH STRONG
GUSTY WINDS AND HAIL...ESPECIALLY BETWEEN 23Z AND 04Z. BREEZY
WESTERLY WINDS WILL SPREAD EASTWARD ACROSS NORTH CENTRAL MONTANA IN
THE WAKE OF THE FRONT THIS AFTERNOON AND EVENING...BUT WINDS WILL
GENERALLY DECREASE AFTER 02Z. SKIES WILL ALSO BEGIN TO CLEAR AGAIN
AFTER 06Z.  COULSTON

&&

.FIRE WEATHER...
UPDATED 2136Z.
LOCALIZED RED FLAG CONDITIONS WILL CONTINUE FOR A FEW HOURS OVER
PARTS OF CENTRAL AND SOUTHWEST MONTANA (FIRE WEATHER ZONES 117 AND
118). SOUTH WINDS OF 10 TO 20 MPH WITH LOCAL GUSTS TO 30 MPH HAS
BROUGHT DRY AIR WITH IT. RELATIVE HUMIDITY HAS FALLEN TO AROUND 10
PERCENT IN AREAS. WINDS WILL SHIFT WEST IN THESE AREAS AS A COLD
FRONT PASSES THROUGH LATE THIS AFTERNOON INTO THE EARLY EVENING.
RELATIVE HUMIDITY WILL INCREASE BEHIND THE FRONT. FOR
EXAMPLE...BOZEMAN AND GREAT FALLS HAS HUMIDITIES AROUND 8 TO 9%. AT
HELENA BEHIND THE FRONT...THE RELATIVE HUMIDITY IS 21% AND IN
MISSOULA THE RELATIVE HUMIDITY IS 29%.

EVEN THOUGH BREEZY CONDITIONS EXIST OVER NORTH CENTRAL MONTANA THE
RELATIVE HUMIDITY WILL REMAIN IN THE 25 TO 35%...THUS FIRE WEATHER
CONCERNS ARE NOT AS GREAT IN THIS AREA. MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  98  64  97 /  20  10  20  10
CTB  61  94  60  91 /  20  10  20  10
HLN  66  99  63  98 /  10  10  10  10
BZN  61 101  60  99 /  10  10  10  10
WEY  51  88  52  87 /  10  20  20  10
DLN  59  90  58  90 /  10  10  10  10
HVR  66 100  65  99 /  50   0  20  10
LWT  62  94  63  94 /  30  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR PORTIONS OF SW MT.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 19, 5:05 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT THU JUL 19 2007

MTZ008-015-052-055-201100-
BEAVERHEAD-MADISON-JEFFERSON-GALLATIN-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF SOUTHWEST MONTANA
FOR THIS AFTERNOON AND EVENING...DUE TO A COMBINATION OF
INCREASING WINDS...VERY WARM TEMPERATURES...AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-047-050-051-201100-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL
MONTANA BY LATE THIS AFTERNOON...AND THEN CONTINUE THROUGH THE
EVENING HOURS. THE AIRMASS WILL BE UNSTABLE ENOUGH...THAT ANY
THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE. THE
MAIN THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HAIL AND
DAMAGING WINDS. THE BEST TIME FRAME FOR ANY SEVERE THUNDERSTORMS
TO OCCUR WILL BE FROM 5 PM THIS EVENING UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044>046-048-049-053-054-201100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
BROADWATER-MEAGHER-
505 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:53 PM MDTSevere Thunderstorm WarningTFXGlacier52 min
Jul 19, 12:44 AM MDTSevere Thunderstorm WarningTFXGlacier19 min
Jul 19, 4:17 PM MDTSevere Thunderstorm WarningTFXChouteau23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.